Advice on alcohol when taking Warfarin

in Medication Info on .

In this article, we will consider the compatibility of Warfarin and alcohol. Very often, doctors hear from their patients the following question: “can I drink alcohol while I’m on Warfarin?” Almost every doctor say that this interaction is undesirable and can lead to unpleasant consequences for the body. Often, alcohol reduces the therapeutic effect of drugs, but with Warfarin, the situation is a little different.

For a better understanding of what happens if you mix Warfarin with alcohol, you should understand the mechanism of action of the drug, which, in turn, involves the study of the mechanism of blood coagulation. We know that with slight damage to the vessels there is a bleeding. It stops in a few minutes. This process happens due to three components:

Endothelium. It is the inner surface of the blood vessel. If the vessel was damaged, for example, a person cut a finger; certain substances that start the process of coagulation are being produced.

Platelets. This is the main building material, which is a "patch" on a vessel. It forms thrombocyte platelets at the site of damage.

Plasma factors. They include about fifteen different enzymes and substances. Each of them is able to directly influence the speed of the occurrence of the thrombus and affect its size.

The mechanism of blood clotting is quite complex. Undoubtedly, it is necessary for the human body. Thanks to the hemostasis system, there is a guarantee that a person will not lose a lot of blood because of trauma or surgical intervention. That is, hemostasis is a peculiar protection of the body.

However, sometimes there are situations where blood clotting becomes a problem. With the active work of hemostasis, there is a risk of blood clots forming when there is no need for it. The formed thrombi in this case complicate the normal circulation of blood. The greatest danger is that they might become dislodged. As a result, a vein or artery blockage may occur, which, in turn, can provoke a fatal outcome. To reduce the likelihood of the formation of unwanted clots medical professionals recommend taking drugs anticoagulants. One of these medicines is Warfarin. It is one of the most popular medications in the world. This is why any traditional drugstore and any international online pharmacy sell it. On the background of this medicine, there is a suppression of the synthesis of vitamin K in the liver, which contributes to the formation of excessively active plasma factors.

Mixing Warfarin and alcohol: is it safe? Often, the effect of medicines is significantly reduced if the patient is drinking alcoholic beverages. In some cases, the medicine stop acting at all. In this regard, many people want to know does alcohol affect Warfarin. Usually such a question arises in connection with the fact that in the course of treatment, it may be necessary to take several medications, and they, in turn, may contain ethanol. However, the interaction of Warfarin with alcohol is significantly different from the vast majority of medicines - under the influence of ethanol, its effectiveness is not reduced, but, on the contrary, increases. That is, they enhance the effect of each other. In addition, in the process of their interaction, the synthesis of a specific protein occurs, which promotes the rapid resorption and cleavage of thrombotic formations that were formed by that time in the blood.

However, it is important to understand that the interaction of alcohol and Warfarin isn’t beneficial, but rather dangerous and harmful. Patients shouldn’t combine these two things for a number of reasons:

When taking large doses of alcohol, the human liver is severely ruined. Medication also suppresses the functionality of this organ.

 All systems and organs are also damaged. Under the influence of alcohol, the cardiovascular system is forced to work more intensively and it is harmful.

Alcohol and blood thinners (Warfarin) have a prolonged action. It takes a few days to remove these substances from the body completely. As a result, the kidneys are also seriously damaged.

Of course, it would be perfect if the patient refrained from such a combination. In this case, it will be easier for the doctor to monitor the blood parameters, and no dosage adjustment is required. So that the result of drinking alcohol whilst taking Warfarin can be health threatening.

Are there any alarming signs that might appear when the patient decide to drink alcohol whilst on Warfarin? With special attention, the patient should take into account the following reactions of the body:

  1. Bleeding gums when the patient is brushing the teeth.
  2. The appearance of large and long-lasting hematomas after minor injuries.
  3. Urine acquires pinkish color.
  4. Increasing the duration and intensity of menstruation in women.
  5. Development of periodic abdominal pain and occurrence of vomiting, which resembles coffee grounds.
  6. Rapid heartbeat, dizziness and weakness.
  7. Often there are bleeding from the nose.

When the patient experiences these symptoms, naturally he or she wants to cancel the drug. However, an independent change in the treatment regimen can provoke deterioration of the condition.

If you cannot completely exclude alcohol from your life, then you should follow several medical recommendations:

When using Warfarin, the amount of consumed strong alcoholic beverages should not exceed 50 grams. The amount of low-alcohol beverages, such as wine or beer, should not exceed 200 grams.

You can use this amount of alcohol, but do not do it every day. It is permissible to drink ethanol no more than twice a week. This rule does not apply to drugs, but they usually contain very small quantities of ethanol.

Avoid combining alcohol and products with pronounced antithrombotic effects, such as grapefruit and cranberry juice. Such a combination can lead to an immediate bleeding.

Neglecting these recommendations may provoke a situation when even health professionals are unable to stop bleeding.

Finally, there are opinions of other people who take this medication. Most of them converge in opinion that you shouldn’t mix Warfarin and alcohol. People complain about a deterioration of well-being, an increased heart rate, headaches, and high blood pressure. In addition, often develops nausea, vomiting is another common side effect, as well as abdominal pain. To avoid such unpleasant and dangerous symptoms, you should not drink alcohol on the background of treatment with this medication. Lead a healthy lifestyle.

Related Article